A study performed at the Ontario Veterinary College and published in the American Journal of Veterinary Research examined the effects of moderate-dose dexamethasone given every other day (e.g., as might be used for a horse with allergic problems) on insulin sensitivity. They found the treatment caused severe insulin resistance. A 2005 study performed at Oregon State using an identical dosing schedule found the same thing.
Dexamethasone and other corticosteroid drugs have long been associated with laminitis as a side effect, although horses vary quite a bit in how sensitive to it they are. There’s a good chance that the horses that develop laminitis when given corticosteroids are those that are already insulin-resistant to begin with, and this pushes them over the edge. Use dexamethasone with extreme caution in horses with history of laminitis or in the older age group at higher risk for having Cushing’s disease.